November 8, 2009 at 2:47 pm Comment (1)
The FDA has sent warnings to several internet tobacco companies to stop selling Americans flavored cigarettes in accordance with the ban that came into effect earlier this year. These letters were sent to more than a dozen internet based companies informing them of their ban violation and asking them to inform the FDA about what they’re doing to comply with the ban. The FDA banned the sale of anything which is fruit, candy, or clove flavored in September with the claim that such products could lead teens and children to start smoking and act as enticing products to draw in new smokers.
These letters are intended to make it quite clear how seriously the ban is being taken. According to research 17 year olds who smoke are 3 times as likely to be a smoker of flavored cigarettes alone than those who are 25 or older. Nearly 90% of smokers began the practice as a teen, with the ban in effect it’s thought that as many as 3,600 young people will be prevented from being smokers each day. If that’s true it would be a great breakthrough in the smoking wars.
The FDA is still studying the effects of menthol cigarettes and some varieties of flavored cigars and so thus far they don’t fall under the ban. The FDA has been making big changes since it took over regulation of tobacco in June and there are still others to come. While the FDA isn’t allowed to ban tobacco products it has been charged with the job of reducing the tantalizing nature of the industry’s marketing, labeling and production.
October 4, 2009 at 7:59 pm Comments (0)
According to CNN medical correspondent Sajay Gupta H1N1 is “a lot like…the flu”. The correspondent has firsthand knowledge about what it was like to experience the new and more virulent form of the flu after he dealt with it in Afghanistan. The doctor explains that the symptoms began as a cough that stings the chest and went on to become fever, body aches, and eventually nausea and vomiting.
While the virus is considered to be a serious health concern worldwide Gupta’s own case was treated as any other case of the flu might have been with a decongestant, Tylenol and eventually an IV (to replace lost fluids when they couldn’t be held down). Dr. Gupta expressed a strong belief that most people will have no more serious symptoms than he himself had and have the added benefit of easily accessible medical care, a luxury didn’t have while he was in Afghanistan. This is interesting news in light of the warnings put out by such groups as the World Health Organization who warned that the first strain of the flu shouldn’t be used as a guide for how serious the impending strain will be.
September 30, 2009 at 10:49 pm Comment (1)
Phenergan (also known as promethazine), a drug intended for use as an intravenous anti-nausea drug has been required to have a strict safety warning placed on its label by Food and Drug Administration. What’s caused the FDA to act so strongly? Apparently Phenergan when injected by accident into an artery can cause serious tissue damage and even gangrene, issues that could become serious enough to require amputation.
The decision to demand a warning comes after a Supreme Court case was made forcing Wyeth, the drug’s maker to pay 6.8 million to a Vermont musician who lost her arm and hand to the drug after it was accidently injected into an artery in 2000. In an appeal Wyeth pled that the FDA had labeled a less strict warning adequate enough for the drug. At the time drug companies were hoping that cases like this one would kill lawsuits made by people who felt that drug warnings weren’t clear enough about the potentially harmful and debilitating effects of certain drugs and therefore caused their injuries. Was drug maker Wyeth or the FDA more responsible for any harmful side effects that occurred due to the less than clear warning placed on the drug?
It seems clear based on this change in the warning that the FDA is starting to be more concerned with protecting patients and upholding safety than they once appeared to be.
August 21, 2009 at 10:40 pm Comments (0)
While the drug has been recently connected to an increased survival rate in those with colorectal cancer its risks shouldn’t be any less regarded according to medical authorities. Side effects such as stroke hemorrhaging, gastrointestinal bleeding and bleeding in the brain are still considered serious side effects of the drug. Experts warn against beginning an aspirin regimen without first discussing it with your doctor. While there are benefits to using the drug the dangerous side effects should never be forgotten.
According the results of a study earlier this week patients suffering from colorectal cancer are nearly a third less likely to be killed by the condition and patients who began taking the drug shortly after being diagnosed cut the risk by almost half. While it had already been established that aspirin could reduce the occurrence of tumors in the colon, the effects of the drug on patients who already had the disease were unclear. It thought that aspirins anti-inflammatory qualities help reduce the ability of tumors to form in certain cancers.
August 12, 2009 at 12:04 pm Comments (0)
The Food and Drug Agency has made an announcement that they will now make better and more expedient efforts to make companies aware of problems found during inspection and make much quicker responses to serious cases Thursday. This will ensure that warning letters and enforcement happen more quickly and that action will be taken to protect consumers when immediate response can’t be made. The agency is bypassing their top lawyer in all but the most extreme of cases. This is a step that was previously required for every warning letter and is thought to be a major source of delays which subsequently put public health at risk. Warning letters are intended to tell a company that fault has been found with anything from major health violations to errors in paperwork found by FDA inspectors and order them to correct the negligence.
August 9, 2009 at 11:43 am Comments (0)
The FDA has put out new warnings about using TNF blockers (Simponi, Humira, Enbrel, Cimzia, Rimicade) due to the risk of developing lymphoma and other cancers in teen and child patients with inflammatory disease. The drugs already have a black box that warns that the drug may cause cancer but the FDA wants the risk of lymphoma and other cancers for child and teen patients to be clear as well. Made to neutralize tumor necrosis factor alpha, a protein that is overproduced in a patient with inflammatory disease(such as psoriasis, Crohn’s Disease, and psoriatic arthritis), the drug does its job. Unfortunately TNF is a major factor in the prevention of developing cancers.
An investigation begun in June of 2008 led to these findings. During the investigation 48 cases of malignant cancers and 147 cases of leukemia were found in teens and children who were taking the TNF blockers. 11 of these who contracted lymphoma and 26 of those who contracted leukemia died as a result of the cancer or its treatment. The FDA warns doctors and patients to be aware of the symptoms of cancer and watch for them if they’re using the drug.